Winter Storm, Northern Campbell
- When
- April 1, 3:00 PM MST to April 2, 9:00 AM MST
- Where
- Northern Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong spring storm brought heavy snow to much of northeastern Wyoming. Snow amounts of six to 12 inches were common across Campbell and Crook Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong spring storm brought heavy snow to much of northeastern Wyoming. Snow amounts of six to 12 inches were common across Campbell and Crook Counties. Accumulations to 18 inches were reported over northern Campbell County and the Wyoming Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 1, 1:27 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT THU APR 1 2010
.DISCUSSION...WATER VAPOR IMAGERY SHOWS A DEEP TROUGH ACROSS THE
WESTERN CONUS WITH STRONG WAVES ROUNDING THE BASE AND MOVING NORTH
ALONG THE FRONT RANGE INTO EASTERN WYOMING TOWARD THE CWA. SURFACE
ANALYSIS SHOWS DEEP LOW PRESSURE ACROSS THE COLORADO PLAINS WITH AN
INVERTED TROUGH EXTENDING NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA.
THERE WAS A MORE SUBTLE SURFACE TROUGH STRETCHING ACROSS NORTHEAST
WYOMING. BEHIND THIS TROUGH...OBS SHOW COLDER TEMPS IN THE 30S WITH
SNOW FALLING AT KGCC. AFTER A LULL IN THE PRECIP
TODAY...SATELLITE/REGIONAL RADAR SHOW CONVECTIVE-ENHANCED PRECIP
INCREASING ACROSS THE CENTRAL HIGH PLAINS AND ROCKIES WITH EVEN SOME
CONSISTENT LIGHTNING OBSERVED ACROSS COLORADO AND SOUTHEASTERN
WYOMING. VERY STRONG FORCING DEEP MOISTURE WILL BRING PRECIP TO MUCH
OF THE CWA FROM LATE THIS AFTERNOON THROUGH FRIDAY.
SNOW IS ALREADY DEVELOPING ACROSS THE BLACK HILLS...AND WILL
CONTINUE TO FALL THROUGH FRIDAY MORNING. UPSLOPE SNOW WILL ENHANCE
SNOWFALL RATES TONIGHT ACROSS THE NORTHERN BLACK HILLS INCLUDING THE
ADJACENT FOOTHILLS WITH STORM TOTALS OF 8 TO 14 INCHES BY MIDDAY
TOMORROW. ACROSS THE PLAINS...THE FRONT WILL SLIDE EASTWARD THROUGH
THE NIGHT WITH RAIN CHANGING TO SNOW THIS EVENING ACROSS CROOK
COUNTY INTO BUTTE/HARDING COUNTIES. 6 TO 10 INCHES COULD ACCUMULATE
THERE BY NOON TOMORROW...SO WILL ISSUE A WINTER STORM WARNING FOR
THESE COUNTIES. PRECIP IS EXPECTED TO CHANGE TO SNOW AFTER MIDNIGHT
ACROSS PERKINS AND MEADE COUNTIES AND SHOULD SEE 3 TO 6 INCHES BY
TOMORROW...SO WILL ISSUE A WINTER WEATHER ADVISORY TILL 18Z FRIDAY.
IT LOOKS LIKE THE RAPID CITY AREA WILL BE A BIT DELAYED IN THE
CHANGE OVER TO SNOW...SO THE ACCUMULATIONS COULD HAVE A PRETTY WIDE
RANGE FROM LESS THAN AN INCH ACROSS FAR SOUTHERN PENNINGTON TO OVER
4 INCHES NEAR BLACKHAWK. WITH THAT RANGE...WILL GO WITH 1 TO 4
WORDING AND KEEP THE ADVISORY OUT OF RAPID CITY. BUT IF WEST CENTRAL
SOUTH DAKOTA DOES CHANGE OVER TO SNOW EARLIER THAN EXPECTED...THEN
SNOW AMOUNTS WILL LIKELY HAVE TO BE UPPED AND HEADLINES WILL HAVE TO
BE ADDED OR ADJUSTED. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH
ACROSS THE SOUTH DAKOTA PLAINS AS THE LOW BEGINS TO PULL AWAY TO THE
EAST. PRECIP WILL GRADUALLY END ACROSS THE CWA THROUGH FRIDAY
AFTERNOON AS WEAK RIDGING BUILDS BEHIND THE NEGATIVELY TILTED TROUGH.
A FAST MOVING SHORTWAVE WILL CROSS THE AREA FRIDAY BRINGING PRECIP
MAINLY TO THE NORTHERN HALF OF THE CWA. COULD BE COLD ENOUGH FOR
SOME PRECIP TO START AS SNOW OR A MIX...BUT SHOULD BE RAIN BY
AFTERNOON. PRECIP WILL SLIDE EAST OF THE AREA BY SATURDAY NIGHT.
EXTENDED...GREAT UNCERTAINTY EXISTS WITH THE FORECAST NEXT
WEEK...PARTICULARLY TUE/WED. RMOP GUIDANCE FROM LAST NIGHT INDICATED
A DECENT WAVE MOVING THROUGH QUICKLY. 12Z GFS HAS TRENDED SLOWER
THAN RECENT RUNS WITH UPPER LOW WRAPPING UP JUST EAST OF THE
CWA...WHICH IS CLOSER TO 00Z ECMWF. 00Z ECMWF SHOWED QUITE A
SNOWSTORM FOR PORTIONS OF THE CWA. WILL KEEP FORECAST CHANGES TO A
MINIMUM...TARGETING LOWER CHANCE POPS. TEMPERATURES WILL NEAR TO
SLIGHTLY BELOW NORMAL...UNLESS MUCH GREATER PRECIPITATION ENDS UP
BEING THE CORRECT SOLUTION. UPPER RIDGE BUILDS TO OUR WEST FOR THE
END OF NEXT WEEK.
&&
.AVIATION...BANDS OF SNOW WILL GIVE KGCC IFR/LIFR CONDITIONS
OVERNIGHT. KRAP WILL START MVFR DUE TO CIGS...BUT THEN SLOWLY
LOWERING INTO IFR CONDITIONS AS RAIN DEVELOPS LATE THIS
AFTERNOON...AND THEN TURNS TO SNOW OVERNIGHT. EXPECT GUSTY WINDS ON
THE SQUEEZE/EAST SIDE OF THE BLACK HILLS LATE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT FRIDAY
FOR BUTTE-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY
FOR NORTHERN MEADE CO PLAINS-PERKINS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
FRIDAY FOR CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS.
WY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT FRIDAY
FOR NORTHEASTERN CROOK-WESTERN CROOK-WYOMING BLACK HILLS.
WINTER STORM WARNING UNTIL NOON MDT FRIDAY FOR NORTHERN CAMPBELL-
SOUTHERN CAMPBELL.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
FRIDAY FOR WESTON.
&&
CALDERON/HELGESONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1015 AM MDT THU APR 1 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1015 AM MDT (1115 AM CDT) THU APR 1 2010 ...MAJOR SPRING STORM FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA TODAY THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE BRINGING RAIN AND SNOW TO THE REGION TODAY AND TONIGHT. LITTLE OR NO SNOW ACCUMULATIONS ARE EXPECTED ON THE PLAINS TODAY WITH 1 TO 3 INCHES POSSIBLE ABOVE 5000 FEET IN THE BLACK HILLS. TONIGHT STRONG UPSLOPE CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS AND NORTHERN FOOTHILLS WHERE 6 TO 12 INCHES OF SNOW WILL BE POSSIBLE TONIGHT. ANOTHER 3 TO 6 INCHES OF SNOW IS ALSO EXPECTED TONIGHT ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PARTS OF SOUTHWEST AND CENTRAL SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY UPSLOPE SNOWS ARE EXPECTED TO TAPER OFF BY MIDDAY FRIDAY. ANOTHER 2 TO 4 INCHES OF SNOW IS POSSIBLE ON FRIDAY MORNING IN THE NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS AND NORTHERN FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1252 PM MDT THU APR 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SSE DEERFIELD RESERVO 43.99N 103.78W
04/01/2010 E6.0 INCH PENNINGTON SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU APR 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM SNOW 6 SW PUMPKIN BUTTES 43.68N 105.97W
04/01/2010 E4.0 INCH CAMPBELL WY TRAINED SPOTTER
0229 PM SNOW 11 SW RECLUSE 44.63N 105.87W
04/01/2010 E7.0 INCH CAMPBELL WY TRAINED SPOTTER
ESTIMATED 6 TO 8 INCHES OF SNOW SO FAR. 1 TO 2 INCHES
FELL THIS AFTERNOON.
&&
WETENKAMPThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223412, 223413, 223414, 223416.